Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Is it okay to admit:
    avatar
    Anon_34726 posted:
    That a certain pain medication, Tramadol, manages my depression but not my pain?

    I want to tell my Pain Doctor that this medication, prescribed by a 2nd doctor, is ideal to take in combo with my other narcotic medications. Tramadol has helped manage my depression (not clinical) better than others I have tried, including: Wellbutrin, Low-dose Seroquel, Paxil, Celexa, Cymbalta, etc (that's all I can remember trying). I take oxycodone and it helps with pain. Duragesic&Lidoderm patches help with pain also. I want to know if it's ok to reveal that it is being taken by me kinda "off-label".

    Another thought-some pain medications cause depression (so one doctor told me.)So maybe I'm just putting out small fires. I also notice if the duragesic patch is about to get changed out, my depression worsens. It REALLY feels like a hole in my stomach.
    Reply
     
    avatar
    77grace responded:
    Hello and welcome.,
    Thats very interesting abaout the tramadol helping with depresson,I guess everyone is different!
    BUt before I continue I really need to know what you mean by"taken by you kinda"off label"
    Then I can tell you why you might get depressed when its time to change your patch you might feel weird!
    77grace
     
    avatar
    bpcookie responded:
    Its interesting how some meds will help other health issues that their not even meant to help.

    I found that my anxiety medication, Lorazepam, helps my asthma. When my asthma isn't responding to my asthma med.s, I turn to my anxiety med. I told my Pdoc about it and he is as perplexed as I am.

    I also have Tramadol that I take on occasion. Recently Ive been having issues with depression because of Menopaus (so much fun). I think I will try my Tramadol on those days.

    I have a question. Do you take Tramadol every day? Im just wondering if I can take one pill on the days that Im not doing well.
     
    avatar
    annette030 responded:
    It seems to me that I read somewhere that opioids are good antidepressants for certain people. Not a lot of people, but a small group of them. You might just be one of them???

    Take care, Annette
     
    avatar
    Anon_34726 replied to 77grace's response:
    Off label (how I've read it & understood), taking a medication for another purpose than what it is prescribed for. All under doctor's supervision of course. I was prescribed Tramadol for pain management but found it works for depressive symptoms. Rather than stopping the drug because it doesn't help for pain, I wish to continue to manage my slight depression. If I declare this to my doctor, I am worried he will try to put me on ant-depressants. Does that explain my ? better?

    Thanks for responding.
     
    avatar
    Anon_34726 replied to bpcookie's response:
    It works for me taken daily. If I come down, or off, my symptoms of depression are exacerbated. Especially if I need to change my pain patch. I think you should ask your doctor. If you're already taking the prescribed amount maybe take note those days you take it. But your brain may trick you because you expect the result. So I wouldn't rely on just one experience. Hormone imbalances during menopause can cause many symptoms, I've seen it in my mom & friends. Maybe ask your doctor what is causing your symptoms & see what he recommends.
     
    avatar
    Anon_34726 replied to annette030's response:
    Yes! I have read it too, after I noticed it. But knowing it going in to try it may mess with the actual result.
     
    avatar
    annette030 replied to Anon_34726's response:
    Unfortunately, you have to decide for yourself. My doctor would be kind enough to continue it. Maybe there ARE better drugs for you to try for your depression...

    Take care, Annette


    Featuring Experts

    Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

    Helpful Tips

    Be the first to post a Tip!

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.